Between January 1, 1997 and December 31, 1998, 467 patients were referred to one of the allergo-anaesthesia centres of the French GERAP (Groupe d'Etudes des Réactions Anaphylactoïdes Peranesthésiques) network and were diagnosed as having anaphylaxis during anaesthesia. Diagnosis was established on the basis of clinical history, skin tests and/or a specific IgE assay. The most frequent cause of anaphylaxis was a neuromuscular blocking agent (69.2%). Latex was less frequently incriminated (12.1%) than in previous reports. A significant difference was observed between the incidence of anaphylactic reactions observed with each neuromuscular blocking agent and the number of patients who received each drug during anaesthesia in France throughout the study period (P<0.0001). Succinylcholine and rocuronium were most frequently incriminated. Clinical reactions to neuromuscular blocking drugs were more severe than to latex. The diagnostic value of specific IgE assays was confirmed. These results are consistent with changes in the epidemiology of anaphylaxis related to anaesthesia and are an incentive for the further development of allergo-anaesthesia clinical networks.